Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Going to gym and taking creatine. Started back pain and palm skin peeling. What could this be?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 258 Questions
i going to the gym 6 monsths and my trainer recommended me to take creatine as a suplement so i took 3 weeks ago, the first day i took a teaspoon and the second day a a scoop, the next day i started feeling a very bad back pain (around kindney area) so i decided not to keep taking it, but the back is still there, also i have the sensation of that area is swollen and the skin of my palms is peeling of for no reason, what type of situation is this and what can i take?
Posted Wed, 15 Aug 2012 in Medicines and Side Effects
Answered by Dr. Ravi Bansal 34 minutes later

Thanks for writing in.

Creatine is a type of protein supplement. Excessive intake of protein (>2gm/Kg per day) can lead to load on the kidney especially if the person has suboptimal kidney function.

Pain in back may or may not be because of kidney. If you get pain on bending forward or twisting your body side to side in standing position, the pain is likely to be musculoskeletal (from the muscles and bones) and not because of kidney.

But if the pain is constant or episodic without any relation to movement it may be from kidney. Pain from kidney can be associated with less urine output, high blood pressure or blood in urine. If the back area is swollen again it may be a muscle injury.

Few days of intake of creatine based protein supplements are unlikely to affect kidney. It is good to test with urinalysis and serum creatinine.

In any case if you are in doubt it is best to stop the protein powder and a physical examination by your family physician should settle the issue.

The peeling on the palms may not be related to this supplement.

Hope this helps. Let me know if you have any more queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor